Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 1, NWS El Paso, TX

January 30, 2008El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Jan 30, 2008, 7:21 AM MST for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Jan 30, 2008, 10:00 AM MST. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2008, 7:21 AM MST (14:21 UTC)
In effect from
Jan 30, 2008, 10:00 AM MST
Expired
Jan 30, 2008, 8:00 PM MST
In force
10 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 7:18 PM MSTSNOW 2Ruidoso, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 301421
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
721 AM MST WED JAN 30 2008

...RED FLAG CONDITIONS EXPECTED TODAY MAINLY EAST OF THE RIO
GRANDE AND BELOW 7000 FEET IN ELEVATION...

.A STRONG UPPER LEVEL SYSTEM WILL DIG SOUTH INTO THE BORDERLAND
THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW STRENGTHENING TO
THE EAST. THESE SYSTEMS WILL COMBINE TO GENERATE STRONG WESTERLY
WINDS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. VERY LOW
RELATIVE HUMIDITY MAINLY EAST OF THE RIO GRANDE...AND HIGH FIRE
DANGER WILL COMBINE TO PRODUCE RED FLAG CONDITIONS TODAY ACROSS
PORTIONS OF NEW MEXICO FIRE WEATHER ZONES 112 AND 113...AND TEXAS
FIRE WEATHER ZONES 055 AND 056. WINDS WILL BEGIN TO SHIFT TO THE
NORTHWEST BEHIND A STRONG COLD FRONT AFTER 8 PM THIS EVENING.

NMZ112-113-TXZ055-056-302230-
/O.NEW.KEPZ.FW.W.0001.080130T1700Z-080131T0300Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
721 AM MST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 8 PM MST THIS EVENING. 

A STRONG UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED SURFACE LOW
EAST OVER THE TEXAS PANHANDLE WILL COMBINE TO GENERATE 20-FOOT
WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH THIS
AFTERNOON AND EARLY EVENING. IN ADDITION...RELATIVE HUMIDITY IS
EXPECTED TO DROP TO LESS THAN 15 PERCENT ACROSS MUCH OF THE
LOWLANDS EAST OF THE RIO GRANDE...AND BELOW AROUND 7000 FEET IN
ELEVATION. THESE CONDITIONS...COMBINED WITH HIGH FIRE DANGER
EXPECTED ACROSS THE AREA TODAY...WILL RESULT IN RED FLAG
CONDITIONS.

WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT AFTER 8 PM THIS EVENING...WITH RISING RH IN THE COOLER AIR
BEHIND THE FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
PIEPER
1 follow-up statement
000 
WWUS84 KEPZ 302152 CCA
RFWEPZ

RED FLAG WARNING...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
721 AM MST WED JAN 30 2008

...RED FLAG CONDITIONS EXPECTED TODAY MAINLY EAST OF THE RIO
GRANDE AND BELOW 7000 FEET IN ELEVATION...

.A STRONG UPPER LEVEL SYSTEM WILL DIG SOUTH INTO THE BORDERLAND
THIS AFTERNOON...WITH AN ASSOCIATED SURFACE LOW STRENGTHENING TO
THE EAST. THESE SYSTEMS WILL COMBINE TO GENERATE STRONG WESTERLY
WINDS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. VERY LOW
RELATIVE HUMIDITY MAINLY EAST OF THE RIO GRANDE...AND HIGH FIRE
DANGER WILL COMBINE TO PRODUCE RED FLAG CONDITIONS TODAY ACROSS
PORTIONS OF NEW MEXICO FIRE WEATHER ZONES 112 AND 113...AND TEXAS
FIRE WEATHER ZONES 055 AND 056. WINDS WILL BEGIN TO SHIFT TO THE
NORTHWEST BEHIND A STRONG COLD FRONT AFTER 8 PM THIS EVENING.

NMZ112-113-TXZ055-056-310300-
/O.NEW.KEPZ.FW.W.0001.080130T1700Z-080131T0300Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
721 AM MST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS
MORNING TO 8 PM MST THIS EVENING. 

A STRONG UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED SURFACE LOW
EAST OVER THE TEXAS PANHANDLE WILL COMBINE TO GENERATE 20-FOOT
WESTERLY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH THIS
AFTERNOON AND EARLY EVENING. IN ADDITION...RELATIVE HUMIDITY IS
EXPECTED TO DROP TO LESS THAN 15 PERCENT ACROSS MUCH OF THE
LOWLANDS EAST OF THE RIO GRANDE...AND BELOW AROUND 7000 FEET IN
ELEVATION. THESE CONDITIONS...COMBINED WITH HIGH FIRE DANGER
EXPECTED ACROSS THE AREA TODAY...WILL RESULT IN RED FLAG
CONDITIONS.

WINDS WILL BEGIN TO SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT AFTER 8 PM THIS EVENING...WITH RISING RH IN THE COOLER AIR
BEHIND THE FRONT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
PIEPER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 3:02 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jan 30, 3:02 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
302 AM MST WED JAN 30 2008

.SYNOPSIS...
ANOTHER SHORTWAVE TROUGH WILL PASS OVER THE AREA THIS AFTERNOON.
TEMPERATURES WILL BE SEASONAL BUT THIS SYSTEM WILL HELP TO
GENERATE STRONG WINDS ACROSS THE AREA THIS AFTERNOON. A WIND
ADVISORY IS IN EFFECT TODAY. DIFFICULT TRAVEL IS LIKELY DUE TO
RESTRICTED VISIBILITIES IN AREAS OF BLOWING DUST AND BUFFETING WIND
GUSTS UP TO 50 MPH. A STRONG COLD FRONT WILL PUSH SOUTH THROUGH
THE BORDERLAND TONIGHT. ISOLATED MOUNTAIN SNOW SHOWER WILL BE
POSSIBLE TO THE NORTH OVERNIGHT. THURSDAY WILL BE MUCH COOLER
BEHIND TONIGHTS COLD FRONT. THE WEEKEND WILL BE DRY AND WARMER.
THE NEXT PACIFIC STORM SYSTEM TO BRING WIND AND PRECIPITATION
CHANCES IS DUE TO ARRIVE MONDAY.

&&

.DISCUSSION...
HYDRO-WISE...THE GILA HAS FLUSHED THE RAIN AND SNOW MELT OUT OF OUR
CWFA WITH ALL GAGES SHOWING NORMAL STAGES AND FLOWS. THE CREST
OF HIGH WATER HAS MOVED INTO ARIZONA (DUNCAN AREA) AND INTO
TUCSONS CWFA.

TODAY A BROAD TROUGH ALOFT WILL DROP OUT OF THE GREAT BASIN AND
SWING ACROSS NM THIS EVENING. AS IT APPROACHES LEE TROUGHING WILL
DEEPEN AT THE SURFACE AND DROP INTO THE TX PANHANDLE. WITH
TIGHTENING PRESSURE GRADIENTS THE WINDS RESPOND WITH SHARP
INCREASES. PROG SOUNDINGS SHOW A GOOD MIXING DEPTH TO H7. AT THAT
LEVEL H7 WINDS ARE 45-50KTS. BECAUSE THE SURFACE GRADIENT IS NOT
OPTIMIZED UNTIL MID AFTERNOON AND LATER THE KICK-IN OF THE WINDS
SHOULD HOLD OFF UNTIL AFTERNOON WHEN HEATING GETS THE MIXING
STARTED. A WIND ADVISORY IS ALREADY POSTED AND WILL KEEP IT
FLYING.

TONIGHT A STRONG COLD FRONT PUSHES IN AS THE UPPER TROUGH LIFTS
AND COLD HIGH PRESSURES DRIVES SOUTH OF THE THE ROCKIES. OUR WINDS
LOOK TO TURN SHARPLY NORTH AT OR BEFORE MIDNIGHT. THIS SHOULD HELP
TO CUT OFF THE WINDS POST FROPA. THE UPPER TROUGH AND ASSOCIATED
COLD FRONT LOOK TO PROVIDE JUST ENOUGH MOISTURE AND SQUEEZE TO ACT
WITH THE TERRAIN TO PROVIDE LIGHT SNOW CHANCES OVER THE HIGH
COUNTRY OF THE GILA AND THE SACRAMENTO MOUNTAINS TONIGHT. THUS
HAVE MINIMAL POPS CENTERED ON MIDNIGHT FOR THOSE AREAS TONIGHT.

THURSDAY WILL BE NOTICEABLY COOLER WITH A LOSS OF 10-15 DEGREES
OFF OF TODAYS HIGHS. THE COOLING WILL BE SHORT-LIVED AS WESTERLY
FLOW RETURNS ALOFT AND AT THE SURFACE ON FRIDAY. DRY CONDITIONS
BEHIND THE FRONT THRU THROUGH SUN. SEASONAL TO SLIGHTLY ABOVE
NORMAL TEMPS THROUGH THE WEEKEND. INCREASING HIGH CLOUDS ON
SATURDAY AS A BROAD WEST COAST TROUGH FORMS.

A COUPLE OF SHORT WAVES IN THE FLOW MAY BRING A MOUNTAIN FLURRY
SUN AM...BUT THE NEXT DECENT SHOT AT WINDS AND PCPN LOOKS TO BE
LATE MONDAY THROUGH TUESDAY AS ANOTHER LARGE TROUGH SWEEPS OUT THE
WESTERN U.S.

&&

.AVIATION...VALID 30/12Z TO 31/12Z
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. 50KT PLUS WEST WINDS
AT 10KFT MSL. SURFACE WINDS 25 TO 35 KTS EXPECTED TO DEVELOP THIS
AFTERNOON. MECHANICAL CLEAR AIR TURBULENCE WILL RESULT OVER THE
AREA THIS AFTERNOON...ESPECIALLY EAST (LEE) OF AREA MOUNTAINS. IN
ADDITION...AREAS OF BLOWING DUST ARE EXPECTED TO LIMIT SURFACE
VSBYS DOWN TO 2-4 MILES OVER THE AREA WITH ISOLATED AREAS OF VSBY
LESS THAN 1 MI.

SLIGHT CHANCE OF MOUNTAIN -SHSN OVER THE GILA AREA AND SACRAMENTO
MOUNTAINS LATE THIS EVENING. A COLD FRONT WILL PUSH THROUGH THE
AREA THIS EVENING TURNING GUSTY WINDS FROM WEST TO NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 61  31  49  25  59 /   0   0   0   0   0
SIERRA BLANCA TX        64  29  49  23  63 /   0   0   0   0   0
LAS CRUCES              60  28  48  23  58 /   0   0   0   0   0
ALAMOGORDO              58  22  44  21  56 /   0  10   0   0   0
CLOUDCROFT              42   9  31   8  42 /   0  20   0   0   0
TRUTH OR CONSEQUENCES   58  23  49  22  58 /  10  10   0   0   0
SILVER CITY             54  19  44  19  52 /  10  10   0   0   0
DEMING                  60  27  50  22  58 /   0   0   0   0   0
LORDSBURG               61  23  49  23  59 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM NOON TODAY TO 11 PM MST THIS EVENING FOR
     NMZ022>024-030>032.

     WIND ADVISORY FROM NOON TODAY TO 3 AM MST THURSDAY FOR NMZ025.

TX...WIND ADVISORY FROM NOON TODAY TO 11 PM MST THIS EVENING FOR
     TXZ055-056.

&&

14 / BIRD
Hazardous weather outlook, Jan 30, 6:15 AM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MST WED JAN 30 2008

NMZ022>025-030>032-TXZ055-056-311400-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS EXPECTED TO DEVELOP TODAY ACROSS SOUTHERN NEW MEXICO
AND FAR WEST TEXAS. AN UPPER TROUGH WITH ASSOCIATED STRONG WINDS
ALOFT IS APPROACHING THE REGION. A SURFACE WILL DEEPEN OVER THE
TEXAS PANHANDLE. THE COMBINATION WILL GENERATE WESTERLY WINDS OF 25
TO 35 MPH WITH GUSTS AS HIGH AS 45 TO 50 MPH. A WIND ADVISORY IS IN
EFFECT FOR THE REGION. BLOWING DUST IS EXPECTED TO REDUCE
VISIBILITIES OVER THE REGION WITH SOME LOCATIONS DOWN TO LESS THAN A
MILE.

TONIGHT A COLD FRONT WILL PUSH IN FROM THE NORTH TURNING WINDS
NORTHERLY. BEHIND THE FRONT WINDS ARE EXPECTED TO DECREASE. A SLIGHT
CHANCE OF LIGHT MOUNTAIN SHOW SHOWERS IS POSSIBLE TONIGHT WITH THE
COLD FRONT AND UPPER TROUGH PASSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. COOL AND DRY THURSDAY
THROUGH SUNDAY. BREEZY TO WINDY AGAIN NEXT MONDAY AS STILL ANOTHER
UPPER LEVEL SYSTEM APPROACHES NEW MEXICO. NEXT CHANCE FOR
PRECIPITATION OVER THE REGION RETURNS LATE MONDAY THROUGH TUESDAY AS
THE NEXT WESTERN U.S. TROUGH SWINGS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.